Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 151, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 6:53 PM MDT for Bennett County, Jackson County, Oglala Lakota County, South Dakota. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2021, 6:53 PM MDT (00:53 UTC)
- Expired
- Aug 6, 2021, 8:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bennett County, SD, Jackson County, SD, Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 114 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:56 PM MDT | TSTM WND GST 64 | 9 Sw Batesland, SD | |
| Aug 6, 7:05 PM MDT | TSTM WND GST 55 | 9 Sw Batesland, SD | |
| Aug 6, 7:15 PM MDT | TSTM WND GST 68 | 1 Ese Martin, SD | |
| Aug 6, 7:35 PM MDT | TSTM WND GST 51 | 1 Ese Martin, SD | |
| Aug 6, 7:50 PM MDT | TSTM WND GST 53 | 7 E Wanblee, SD | |
| Aug 6, 7:58 PM MDT | TSTM WND GST 65 | 6 Wsw Long Valley, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:43 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 6, 6:21 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WUUS53 KUNR 070053
SVRUNR
SDC007-071-102-070200-
/O.NEW.KUNR.SV.W.0151.210807T0053Z-210807T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
653 PM MDT Fri Aug 6 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Oglala Lakota County in southwestern South Dakota...
Southwestern Jackson County in southwestern South Dakota...
Bennett County in southwestern South Dakota...
* Until 800 PM MDT.
* At 652 PM MDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Kyle North Route Housing to 2
miles south of Batesland to 8 miles west of Merriman, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Kyle and Kyle North Route Housing around 700 PM MDT.
Swett around 710 PM MDT.
Other locations in the path of these severe thunderstorms include
Lacreek Wildlife Refuge, Martin, Potato Creek, Allen, LaCreek North
Housing, Tuthill, Hisle and Vetal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4344 10252 4370 10152 4350 10138 4300 10122
4300 10224
TIME...MOT...LOC 0052Z 230DEG 32KT 4341 10230 4309 10211 4291 10186
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn1 follow-up statement
604
WWUS53 KUNR 070120
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
720 PM MDT Fri Aug 6 2021
SDC007-071-102-070200-
/O.CON.KUNR.SV.W.0151.000000T0000Z-210807T0200Z/
Oglala Lakota SD-Jackson SD-Bennett SD-
720 PM MDT Fri Aug 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EAST CENTRAL OGLALA LAKOTA...SOUTHWESTERN JACKSON AND BENNETT
COUNTIES...
At 719 PM MDT, severe thunderstorms were located along a line
extending from 2 miles west of Potato Creek to 3 miles east of Allen
to 4 miles north of Merriman, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Potato Creek, Lacreek Wildlife Refuge, Hisle, Tuthill, Eagle Nest
Butte, Long Valley, Vetal and George Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4370 10152 4350 10138 4300 10122 4300 10203
4349 10233
TIME...MOT...LOC 0119Z 228DEG 34KT 4353 10205 4327 10185 4299 10167
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:23 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 6, 5:23 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 516 PM MDT Fri Aug 6 2021 Multiple rounds of TSRA with local IFR conditions will move across the area this evening, some of which may contain 50kt wind gusts and large hail. The strongest activity will be done by 06z, but isolated/scattered storms will persist into Saturday. HZ/FU may pour into the area overnight with local MVFR conditions, but most locations will remain VFR through Saturday afternoon. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 4:09 AM MDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 6, 5:47 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Rapid City SD 547 PM MDT Fri Aug 6 2021 SDZ012-WYZ057-071-070015- Butte SD-Northeastern Crook WY-Wyoming Black Hills WY- 547 PM MDT Fri Aug 6 2021 ...A strong thunderstorm will impact portions of west central Butte and east central Crook Counties through 615 PM MDT... At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near Bear Lodge Campground, or 15 miles north of Sundance, moving northeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northwestern South Dakota...and northeastern Wyoming. && LAT...LON 4458 10434 4462 10442 4493 10415 4480 10386 TIME...MOT...LOC 2347Z 230DEG 40KT 4463 10435 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Sherburn
Special weather statement, Aug 6, 6:18 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Rapid City SD 618 PM MDT Fri Aug 6 2021 SDZ012-WYZ071-070045- Butte SD-Northeastern Crook WY- 618 PM MDT Fri Aug 6 2021 ...A strong thunderstorm will impact portions of northwestern Butte and northeastern Crook Counties through 645 PM MDT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Colony, or 15 miles northwest of Belle Fourche, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Antelope Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm is producing large quantities of hail. Driving through deep hail is like driving on slushy roads. Slow down and do not brake suddenly. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northwestern South Dakota...and northeastern Wyoming. && LAT...LON 4481 10404 4483 10410 4517 10391 4506 10348 TIME...MOT...LOC 0018Z 227DEG 32KT 4486 10402 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Sherburn
Local storm report, Aug 6, 6:23 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 12 E OELRICHS 43.19N 103.00W
08/06/2021 M50 MPH FALL RIVER SD MESONET
&&
MOSESpecial weather statement, Aug 6, 6:26 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT Fri Aug 6 2021
SDZ024-026-028-030-031-072-073-070130-
Northern Black Hills SD-Custer Co Plains SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
626 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of southern Meade,
northeastern Custer, southeastern Lawrence and southeastern
Pennington Counties through 730 PM MDT...
At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Piedmont to near Box Elder to
3 miles south of Thompson Butte. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Box Elder, Caputa, Thompson Butte and Rapid City Airport around
630 PM MDT.
Farmingdale, Folsom and Railroad Buttes around 635 PM MDT.
Ellsworth Air Force Base, New Underwood and Viewfield around 645
PM MDT.
Other locations in the path of these storms include Owanka,
Wicksville, Hereford, Wasta, Curlew Lake, northern Badlands National
Park and Wall.
This includes Interstate 90 in South Dakota between Mile Markers 44
and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4384 10310 4386 10309 4385 10313 4398 10338
4421 10358 4445 10264 4430 10215 4388 10204
4380 10302
TIME...MOT...LOC 0026Z 256DEG 37KT 4419 10341 4411 10309 4389 10299
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnSpecial weather statement, Aug 6, 6:28 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM MDT Fri Aug 6 2021
SDZ012-025-070100-
Butte SD-Northern Foot Hills SD-
628 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central Butte
and north central Lawrence Counties through 700 PM MDT...
At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Saint Onge, or 5 miles southeast of Belle Fourche,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fruitdale around 640 PM MDT.
Nisland around 645 PM MDT.
Other locations in the path of this storm include Arpan and Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4454 10378 4459 10385 4487 10363 4472 10337
TIME...MOT...LOC 0028Z 226DEG 32KT 4460 10378
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SherburnLocal storm report, Aug 6, 6:41 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
08/06/2021 M59 MPH OGLALA LAKOTA SD ASOS
&&
MOSEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:18 PM MDT | Special Weather Statement | UNR | Butte | 27 min |
| Aug 6, 6:26 PM MDT | Special Weather Statement | UNR | Pennington | 64 min |
| Aug 6, 6:28 PM MDT | Special Weather Statement | UNR | Butte | 32 min |
| Aug 6, 7:06 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Meade, Oglala Lakota, Pennington | 54 min |
| Aug 6, 7:50 PM MDT | Special Weather Statement | UNR | Haakon | 55 min |
| Aug 6, 7:56 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 64 min |
| Aug 6, 8:30 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 75 min |
| Aug 6, 8:54 PM MDT | Special Weather Statement | UNR | Haakon | 36 min |
| Aug 6, 9:42 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.